40%

Cyber Monday offer – only valid until 12/4/2022

Try sofatutor 30 days for FREE, and save 40 % on your first subscription

Half and Quarter Hours

Rating

Ø 5.0 / 2 ratings

The authors
Avatar
Team Digital

Basics on the topic Half and Quarter Hours

Content

Time in Quarter and Half Hours

Zuri and Freddie are having a relaxing day at the beach! However, they need to learn about quarter hours and half hours to remember some very important things, like waiting at least half an hour after you eat before swimming. Below we’ll explore more about time to half hour and time to quarter hours.

What is Half an Hour?

What is half hour? Half an hour is also sometimes called the half hour. You might have learned that an hour is sixty minutes long. How long is half an hour? A half hour is half of a full hour, or sixty minutes. Half of sixty is thirty, so, how many minutes is half an hour? Thirty!

When trying to find the half hour on a clock, you can skip-count forward by fives until you reach thirty.

Time to the Half Hour - Example

Zuri wants to build a sandcastle, but Freddie is busy reading and says to wait half an hour. How much is half an hour? Take a look at the clock below, at what time can Zuri and Freddie build the sandcastle together?

24880_SEO_line33-01.svg

If we skip-count forward by fives until we reach thirty, we get to the time 12:45.

Time in Quarter Hours

What are quarter hours? We divided the clock in half to find thirty minutes, or a half hour. We can divide the halves AGAIN into quarters, or fourths, to find the quarter hour. A quarter equals fifteen minutes.

When trying to find the quarter hour on a clock, you can skip-count forward by fives until you reach fifteen.

Time to the Quarter Hour - Example

Zuri and Freddie want to go on a boat tour that leaves in a quarter hour. Take a look at the clock below, what time does the tour start? Remember, you can skip-count forward by fives until you reach fifteen to find the quarter hour.

24880_SEO_line21-01.svg

If we skip-count forward by fives until we reach fifteen, we get to the time 1:25.

Quarter and Half Hours – Summary

Today we learned about quarter and half hours.

  • The half hour stands for thirty minutes

  • The quarter hour stands for fifteen minutes.

  • You can skip count forward by fives to find the quarter and half hours.

Half and Quarter Hours – Additional Practice

At the end of the video, there are exercises for continued practice of half and quarter hour as well as worksheets.

Transcript Half and Quarter Hours

Voiceover : "Ahhh what a perfect day to relax at the beach. : "What are you writing, Freddie?" : "A list of things to remember! We have to make the most of the BEAUTIFUL day!" : "I even brought my watch so we can keep track of the time." Zuri and Freddie can use their watch to keep track of the half and quarter hours. : "Half and Quarter Hours" There are many different ways that we can read a clock to tell what time it is. Today we will read a clock to the half and quarter hour. But what IS a half hour? We know that an hour is sixty minutes long, and a half hour is HALF of an hour. Half of sixty is thirty, so, a half hour is thirty minutes. Let's see how Freddie and Zuri are doing with their list. : "Those sandwiches were so good, Zuri!" : "Thank you! It's my secret recipe, and now that we've eaten we can finally go swim!" : "Hang on, we can't swim right now, we have to wait half an hour after we eat." Zuri and Freddie need to use their watch to find out when they can go swimming again. If they finished eating at 1:10 and need to wait half an hour, when can they go swimming again? Remember half an hour is thirty minutes, so we can count forward thirty minutes from 1:10 to find out when they can go swimming again. Let's skip count together! five (...) ten (...) fifteen (...) twenty (...) twenty-five (...) thirty. We counted forward thirty minutes and ended on the time 1:40. So, Zuri and Freddie can go swimming at 1:40. Zuri and Freddie ALSO need to put on sunscreen every half hour. Remember a half hour is equal to thirty minutes. We can count forward thirty minutes to find out when Zuri and Freddie need to put on sunscreen. If they put on sunscreen at 1:50, when should they put on sunscreen next? If we skip count forward thirty minutes from 1:50, we land on 2:20. That means that Zuri and Freddie need to put on sunscreen again at 2:20. Next, let's look at a quarter hour. What is a quarter hour? We divided the clock in half to find thirty minutes, or half of an hour. We can divide the halves AGAIN and now we have four parts that we call quarters. If we divide the hour into quarters, or fours, we find that a quarter hour equals fifteen minutes Freddie and Zuri need to drink water every quarter hour to stay hydrated while they are out in the hot sun. If they last drank water at 2:30, when should they drink water next? Remember a quarter hour is fifteen minutes. When is the next quarter hour after 2:30? If we skip count forward fifteen minutes we end at 2:45. So, Zuri and Freddie need to drink water again at 2:45. Before we check in on Zuri and Freddie, let's summarize. Today we learned about half and quarter hours on an analog clock. Remember (...) a half hour stands for thirty minutes. We also learned about the quarter hour. This stands for fifteen minutes. We also explored skip counting to find the half and quarter hours. Now, let's see what Zuri and Freddie are up to. It looks like Zuri and Freddie fell asleep while relaxing! At least they put on enough sunscreen.

Half and Quarter Hours exercise

Would you like to apply the knowledge you’ve learned? You can review and practice it with the tasks for the video Half and Quarter Hours .
  • Can you help Freddie and Zuri?

    Hints

    The shaded part of this clock represents half an hour.

    The shaded part of this clock represents a quarter of an hour.

    Remember quarter of an hour is half of half an hour.

    Solution
    • An hour is 60 minutes.
    • Half of 60 is 30.
    • Therefore, half an hour is 30 minutes.
    • A quarter of 60 is 15.
    • Therefore, quarter of an hour is 15 minutes.
  • When do Freddie and Zuri need to put sun screen on?

    Hints

    Remember, half an hour is equal to 30 minutes.

    This clock shows 1:35. What time was it half an hour earlier?

    Solution

    The clocks above show 10:00 and 10:30.
    10:30 is half an hour after 10:00.
    If we count by fives from 10:00 until we reach 30, we get to 10:30.

    _______________________________________________________

    • Half an hour after 11:15 is 11:45.
    • Half an hour after 5:20 is 5:50.
    • Half an hour after 8:30 is 9:00.
  • When do Freddie and Zuri need to drink water?

    Hints

    Remember, quarter of an hour is 15 minutes.

    This clock shows 9:30, what time will it be in quarter of an hour?

    Solution

    Zuri and Freddie first drank water at 2:30. Quarter of an hour after that would be 2:45 so this time would come first in your sequence.

    We can see on the clocks above that quarter of an hour after 2:45 is 3:00 so this would be the next time.

    Remember, quarter of an hour is equal to 15 minutes. If we jump around the clock by fives from 2:45 we will land on 2:50, 2:55 and then 3:00.

    If we continue to jump around the clocks by 15 minutes or quarter of an hour we will land on:

    • 3:15
    • 3:30
    • 3:45
  • Do Zuri and Freddie have their times correct?

    Hints

    How many minutes are there in half an hour?

    How many minutes are there in quarter of an hour?

    Count around the clock by five until you reach the correct time.

    Solution

    Oops! Zuri and Freddie made two mistakes.

    • They first applied sun screen at 11:10 so should apply it again at 11:40 as you can see in the clocks above. 11:40 is 30 minutes or half an hour after 11:10.
    • They drank some water at 2:35 so should have some more at 2:50 as the clocks above show. 2:50 is 15 minutes or quarter of an hour after 2:35.
    ______________________________________________________

    • Zuri and Freddie had the correct time for swimming. 1:20 is half an hour after 12:50.
    • They also had the correct time for leaving for the bus as 4:15 is quarter of an hour before 4:30.
  • What time can Zuri and Freddie go swimming?

    Hints

    Freddie and Zuri finished their lunch at 1:35. What time will it be half an hour, or 30 minutes after that?

    Here are the jumps we can make around the clock to find the time they can swim again.

    Solution

    Zuri and Freddie can go swimming again at 2:05.

    If we count by fives from 1:35 until we reach 30, we land on 2:05.

  • Can you find out what time it is when Freddie and Zuri drink water?

    Hints

    Can you remember how many minutes a quarter of an hour is equal to?

    Count by fives around the clock. Every fifteen minutes, write the time down until you get to the seventh time.

    The seventh time they drink water will be an hour and a half after the first time, what time will that be?

    Solution

    The correct answer is 12:05.

    They first drank water at 10:35 and had some more every quarter of an hour or 15 minutes.

    They therefore drank water at:

    • 10:50 (second time)
    • 11:05 (third time)
    • 11:20 (fourth time)
    • 11:35 (fifth time)
    • 11:50 (sixth time)
    Quarter of an hour after the sixth time of 11:50 is 12:05.